Kentucky, 2007

Hail in Kentucky, August 13, 2007

August 13, 2007 · NWS JKL · 2 events in 2 counties and zones

A cold front moving south through the area during the afternoon of August 13th caused a few thunderstorms to develop across Eastern Kentucky. Some of these storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front moving south through the area during the afternoon of August 13th caused a few thunderstorms to develop across Eastern Kentucky. Some of these storms became severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 1:05 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 13, 1:05 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
205 PM EDT MON AUG 13 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED

SOME ISOLATED CONVECTION HAS FIRED OVER A SMALL PORTION OF PULASKI
AND ROCKCASTLE COUNTIES WITH A COLD FRONT DROPPING SOUTH ACROSS THE
AREA. AN AREA OF MID AND HIGH CLOUDS FROM EARLIER CONVECTION HAS SET
UP ACROSS THE SOUTHWESTERN PORTION OF OUR CWA...AND SOME DIFFERENTIAL
HEATING IS TAKING PLACE IN THIS AREA. VISIBLE SATELLITE PICTURES
INDICATE SOME CU WITH GOOD DEVELOPMENT OVER THIS AREA...AND IN THE
HIGHER TERRAIN NEAR THE VIRGINIA BORDER. INSTABILITY HAS INCREASED IN
THIS AREA...AND DECIDED TO ISSUE AN UPDATE TO THE FORECAST TO INCLUDE
POPS UP TO AROUND 20 PERCENT FOR THE REST OF THE AFTERNOON...WITH
ISOLATED SHOWERS AND THUNDERSTORMS. THERE IS PLENTY OF DRY AIR IN THE
MID LEVELS ALSO...AND THIS COULD PROMOTE GUSTY WINDS OUT OF THE
STORMS. UPDATED FORECAST PRODUCTS HAVE ALREADY BEEN ISSUED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

MODELS HAVE INITIALIZED POORLY WITH CONVECTION ONGOING OVER WESTERN
KENTUCKY. THINK THIS WILL BE SLIDING SOUTH THROUGH THE DAY...AND
SHOULD STAY WEST OF OUR AREA. I AM CONCERNED ABOUT A POSSIBLE SHOWER
OR THUNDERSTORM DEVELOPING ALONG OUR SOUTHERN AND EASTERN TIER
COUNTIES AS A WEAK COLD FRONT SLIDES SOUTH THROUGH THE AREA. THE
MORNING SURFACE ANALYSIS SHOWS THE FRONT MOVING INTO NORTHERN
KENTUCKY. THINK POPS ARE ONLY AROUND 10-14 PERCENT FOR ANY
DEVELOPMENT THOUGH. HAVE THESE POPS IN THE GRIDS...HOWEVER THIS IS
BELOW THE THRESHOLD FOR MENTIONING IN THE FORECAST. WILL MONITOR THIS
THROUGH THE DAY. THERE IS PLENTY OF DRY AIR ABOVE THE H8 LEVEL...AND
THINK SOME OF THIS WILL MIX DOWN TODAY...ESPECIALLY IN THE AREAS WITH
LESS CLOUD COVER. THIS SHOULD ALSO BE A LIMITING FACTOR IN ANY
SHRA/TSRA DEVELOPMENT. MADE SOME ADJUSTMENTS TO THE HIGH TEMPS BASED
ON MORNING SOUNDINGS AND ADVANCING CLOUD COVER TO OUR WEST. THESE
CLOUDS SHOULD BE THINNING AS THEY MOVE EAST HOWEVER...SO THINK PARTLY
CLOUDY SKIES WILL WORK IN THE FORECAST. UPDATED FORECAST PRODUCTS
HAVE JUST BEEN ISSUED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

WITH SOME CONVECTIVE FEEDBACK ISSUES ON WEDNESDAY AND WEDNESDAY IN
THE GFS SOLUTION...DECIDED TO GO WITH THE NAM SOLUTION FOR SHORT TERM
PORTION OF FORECAST. A VERY WEAK AND DIFFUSE BOUNDARY IS SLOWLY
WORKING ITS WAY SOUTHWARD KENTUCKY THIS MORNING. CLOUDS ASSOCIATED
WITH THIS BOUNDARY AND AN APPROACHING BUT DISSIPATING MCS...WILL
BRING PARTLY CLOUD SKIES TO EAST KENTUCKY THIS MORNING THROUGH THE
AFTERNOON. ONCE SKIES CLEAR OFF TONIGHT THEY WILL STAY THAT WAY UNTIL
TUESDAY NIGHT...AS YET ANOTHER BOUNDARY APPROACHES FROM THE
NORTHWEST. THIS BOUNDARY IS COMING IN MUCH SLOWER IN BOTH MODELS THAN
PREVIOUSLY FORECAST...SO SLOWED DOWN PROGRESSION OF THIS FRONT BY A
FEW HOURS TO ACCOUNT FOR THIS CHANGE. WITH NOT MUCH IN THE WAY OF QPF
SHOWING IN EITHER THE MODELS OR HPC FORECAST...WENT WITH VERY LIGHT
RAIN ACCUMULATIONS ALONG FRONT. KEPT PRECIP CHANCES IN THE SLIGHT
CATEGORY FOR AS LITTLE IN THE WAY OF INSTABILITY IS SHOWING UP IN THE
MODELS FOR NOW. AS MENTIONED BEFORE...THE GFS APPEARED TO BE
OVERDOING CONVECTIVE ACTIVITY ALONG THE FRONT WEDNESDAY AND WEDNESDAY
NIGHT...SO ADJUSTED MORE TOWARD THE NAM SOLUTION AND CARRIED ITS
PATTERN OUT THROUGH 0Z THURSDAY. TEMPERATURES WERE ALREADY IN GOOD
SHAPE AND ONLY SLIGHT ADJUSTMENTS WERE MADE BASED ON LATEST MOS
NUMBERS. THE METMOS SEEMS TO HAVE BEEN HANDLING TEMPS AT LOZ AND SME THE
BEST THE PAST FEW DAYS WHILE THE MAVMOS HAS BEEN DOING BETTER FOR
JKL. STAYED A BIT COOLER THAN MAV MOS ACROSS THE BOARD MORE OR LESS
FOR DAY TIME HIGHS. OVERNIGHT LOWS LOOKED GOOD AS WELL AND ONLY
SLIGHT CHANGES WERE MADE. DEWPOINTS SEEMED A BIT HIGH FOR TUESDAY
BEHIND DEPARTING FRONT AND UPON COMPARISON TO MAV AND FWC MOS
NUMBERS. THE MET WAS THE OUTLIER ACROSS THE BOARD WITH DEWPOINTS
SEVERAL DEGREES WARMER THAN BOTH THE MAV AND FWC NUMBERS. WINDS WERE
ADJUSTED A BIT AS WELL...TO REFLECT FRONTAL PASSAGE ON WEDNESDAY AND
WEDNESDAY NIGHT.

.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/

ALOFT FOR THE END OF THE WEEK INTO THE WEEKEND...THE SUBTROPICAL
RIDGE DRIFTS EAST AND DEEPER INTO KENTUCKY...THOUGH A POTENT
SHORTWAVE WILL PASS BY WELL TO THE NORTH THURSDAY NIGHT. THIS WAVE
WILL BUCKLE THE RIDGE FOR A BIT BEFORE THE HEIGHTS BUILD BACK OVER
THE REGION GOING INTO THE WEEKEND. THE UPPER WAVE WILL PROMPT A COLD
FRONT TO SETTLE THROUGH THE AREA THURSDAY NIGHT...THOUGH AN INCREASE
IN MOISTURE AHEAD OF IT WILL MEAN A BIT BETTER CHANCES OF SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AS THE FRONT SETTLES OVER
THE AREA CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH FRIDAY NIGHT. HIGH PRESSURE AT THE SFC AND RE-
BUILDING HEIGHTS ALOFT SHOULD KEEP THE WEEKEND DRY AND WARM. THUS ONE
OF THE MAIN POINTS OF THE EXTENDED FORECAST IS THAT NO DROUGHT
BREAKING RAINS ARE EXPECTED OVER THE NEXT 7 DAYS FOR EAST KENTUCKY.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS PREVAIL ACROSS MUCH OF THE AREA. A FEW THUNDERSTORMS
HAVE FIRED NORTH OF SME. INCLUDED A CB CLOUD GROUP IN THE TAFS AT LOZ
AND SME AS THIS ACTIVITY MOVES SOUTH AS A WEAK COLD FRONT PUSHES
THROUGH THE AREA. THE COLD FRONT WILL BE SOUTH OF THE AREA BY
SUNSET...AND THIS WILL END ANY ISOLATED THUNDERSTORMS ACROSS THE
AREA. OTHERWISE...SHOULD SEE SOME FOG DEVELOPING IN THE VALLEYS
TONIGHT...HOWEVER VIS SHOULD STAY AROUND 6SM AT LOZ AND SME. IN THE
DEEPER RIVER VALLEYS...VIS COULD DROP TO IFR AT TIMES. AFTER THIS
BURNS OFF IN THE MORNING...EXPECT SOME INCREASE IN CIRRUS THROUGH THE
DAY ON TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR/WJM
LONG TERM....GREIF
AVIATION...WJM
Hazardous weather outlook, Aug 13, 12:52 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT MON AUG 13 2007

KYZ044-050>052-058>060-104-106>109-111-112-114-119-141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN-
152 PM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
NIGHT AS A WEAK COLD FRONT GRADUALLY MOVES SOUTHWARD ACROSS EASTERN
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-069-079-080-083>088-110-113-115>118-120-141100-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-PIKE-
152 PM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME STORMS MAY
CONTAIN FREQUENT LIGHTNING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
NIGHT AS A WEAK COLD FRONT GRADUALLY MOVES SOUTHWARD ACROSS EASTERN
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/WJM

In the hours before

Special weather statement, Aug 13, 1:15 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT MON AUG 13 2007

KYZ079-131900-
PULASKI-
215 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM TO AFFECT CENTRAL PULASKI COUNTY THROUGH 300
PM EDT MONDAY AFTERNOON...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
EUBANK...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE NEAR WOODSTOCK AROUND 235 PM EDT...PULASKI AROUND
245 PM EDT...DABNEY AROUND 250 PM EDT...SCIENCE HILL AROUND 255 PM
EDT...AND SHOPVILLE AROUND 300 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM
Special weather statement, Aug 13, 1:34 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT MON AUG 13 2007

KYZ068-080-131915-
ROCKCASTLE-LAUREL-
234 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ROCKCASTLE AND WESTERN
LAUREL COUNTIES THROUGH 315 PM EDT MONDAY AFTERNOON...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLHOPE...
MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE NEAR DILLON AROUND 240 PM EDT...LUNER AROUND 245
PM EDT...BILLOWS AROUND 255 PM EDT...BERNSTADT AROUND 305 PM
EDT...AND BUNCH AROUND 315 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ANYONE ON
AREA LAKES SHOULD SEEK SHELTER IMMEDIATELY.

WJM
Special weather statement, Aug 13, 1:50 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT MON AUG 13 2007

KYZ120-131930-
PIKE-
250 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM TO AFFECT EASTERN PIKE COUNTY THROUGH 330 PM
EDT MONDAY AFTERNOON...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF HARDY...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE NEAR FOREST HILLS AROUND 255 PM EDT...HARDY AROUND
300 PM EDT...HUDDY AROUND 305 PM EDT...MCANDREWS AROUND 310 PM
EDT...AND BOARD TREE AROUND 320 PM EDT.

RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF
40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS
ARE URGED TO USE CAUTION.

WJM
Special weather statement, Aug 13, 2:02 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT MON AUG 13 2007

KYZ079-131945-
PULASKI-
302 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM TO AFFECT EASTERN PULASKI COUNTY THROUGH 345
PM EDT MONDAY AFTERNOON...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BANDY...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE NEAR BANDY AROUND 310 PM EDT...WOODSTOCK AROUND
320 PM EDT...BOBTOWN AROUND 325 PM EDT...SCIENCE HILL AROUND 330 PM
EDT...AND DABNEY AROUND 335 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND PEA SIZE HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM

The radar

The Jackson,KY radar (KJKL), 117 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pulaski

When
August 13, 2:08 PM EST to 2:12 PM EST
Where
Pulaski County, 5 mi W of Bee Lick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -84.591

Hail, Pike

When
August 13, 3:23 PM EST to 3:27 PM EST
Where
Pike County, Forest Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -82.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51021, 51022.